Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 148, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 24, 2004, 12:25 AM CDT for Steele County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2004, 12:25 AM CDT (05:25 UTC)
- Expired
- Aug 24, 2004, 1:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 34 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 240525 SVRFGF NDC091-240630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1224 AM CDT TUE AUG 24 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEELE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 130 AM CDT. * AT 1222 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FINLEY...OR ABOUT 42 MILES NORTH OF VALLEY CITY...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLABON AT 1225 AM... SHERBROOKE AT 1230 AM AND GOLDEN LAKE AT 1235 AM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. LAT...LON 4766 9797 4729 9794 4728 9749 4766 9751 $$ JA/GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:30 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 23, 9:30 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 930 PM CDT MON AUG 23 2004 ZONES WERE JUST UPDATED FOR SEVERE THUNDERSTORM WATCH ISSUANCE BUT WILL UPDATE AGAIN BEFORE 10 PM TO ADJUST THUNDER CHANCES. SEVERE THUNDERSTORMS HAVE INCREASED ALONG A LINE SOUTH OF BIS AND WILL BE AWHILE BEFORE THEY REACH FGF CWA. VAD WIND PROFILES ON MVX/ABR RADARS SHOW LOW LEVEL JET INCREASING SINCE THE 00Z RAOB SOUNDINGS WERE DONE...45 KNOTS/3 KFT AT ABR AND 50 FOR MVX AT 4 KFT 0210Z. THESE SPEEDS ARE STRONGER THAN ANY OF THE MODELS AS EXPECTED. BELIEVE THE JET CORE WILL BE OVER EXTREME EASTERN ND INITIALLY AND THEN MIGRATE NORTHEASTWARD. THE JET NOSE WILL FIRE SOME SEVERE STORMS MAINLY OVER NORTHEAST ND WHERE IT CORRELATES WITH THE UPPER JET DIVERGENCE PASSES OVER NEXT FEW HOURS. BUT STORMS COULD FARTHER SOUTH WHERE BY FAR THE BETTER INSTABILITY IS AND FEEL A NEED TO KEEP AT LEAST A SLIGHT CHANCE OF THUNDER DOWN SOUTH. WILL ADJUST THE WORDING IN ZONES FOR THE GREATER PROBABILITY OF STORMS REACHING NORTHEAST ND AND LESSER TOWARD THE EAST AND SOUTHEAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
Hazardous weather outlook, Aug 23, 6:00 AM CDT, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 600 AM CDT MON AUG 23 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231351- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 600 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THE STORMS SHOULD BE LARGE HAIL...DAMAGING WINDS AND LOCALIZED HEAVY RAINS. THE GREATEST RISK FOR STORMS SHOULD OCCUR OVERNIGHT AS A STRONG LOW LEVEL JET HELPS TO FUEL THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PERIODIC THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH FRIDAY AS A TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES EJECTS PIECES OF SHORTWAVE ENERGY NORTHEAST INTO THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BERG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:20 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 55 min |
| Aug 23, 11:32 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 43 min |
| Aug 24, 12:07 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 38 min |
| Aug 24, 1:08 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.